Johns Hopkins Health Alert
Considering the Long-Term Effects of Antidepressant Medication
Approximately 18.8 million Americans suffer from depression. If you’re one of them and currently take antidepressant medication, you may be wondering: What are the long-term effects of taking antidepressants?
The answer to this question is not fully known, because very few long-term studies have been done on antidepressants. Depression itself is a risk factor for developing some medical conditions -- including heart disease, stroke, diabetes, cancer and dementia -- but there are no data suggesting a link between these and antidepressant medications themselves.
The thought of taking a drug that changes your brain chemistry can be scary, but antidepressant medications have been in use for over 20 years and are generally considered safe and effective. Living with untreated depression comes with its own risks over the long term, one of which is suicide.
It's recommended that people on antidepressants get annual blood tests, but no specific monitoring is required for people on most antidepressants as it is for those who take lithium or neuroleptics, common treatments for bipolar disorder. However, blood tests and electrocardiograms are recommended for those taking tricyclic antidepressants such as nortriptyline (Aventyl) and amitriptyline, and blood pressure is monitored closely for people taking venlafaxine (Effexor).
Some people on antidepressants experience unpleasant side effects -- such as sexual problems and weight gain -- which may stick around for as long as they take that particular medication. If you are troubled by your medication's side effects, talk to your doctor about switching to an alternative.
Posted in Depression and Anxiety on May 31, 2011
Medical Disclaimer: This information is not intended to substitute for the advice of a physician. Click here for additional information: Johns Hopkins Health Alerts Disclaimer
Would you like us to inform you when we post new Depression and Anxiety Health Alerts?
Health Alerts registered users may post comments and share experiences here at their own discretion. We regret that questions on individual health concerns to the Johns Hopkins editors cannot be answered in this space.
The views expressed here do not constitute medical advice, and do not represent the position of Johns Hopkins Medicine or Remedy Health Media, LLC, which has no responsibility for any comments posted on this site.
Post a Comment
Already a subscriber?
New to Johns Hopkins Health Alerts?